Alert archive / Colorado / Winter Storm Watches in 2019
Winter Storm Watch 7, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Feb 28, 2019, 3:01 PM MST for 4 counties in Colorado. It took effect at Mar 2, 2019, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 28, 2019, 3:01 PM MST (22:01 UTC)
- In effect from
- Mar 2, 2019, 11:00 AM MST
- Expired
- Mar 1, 2019, 3:55 AM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 218 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 28, 10:54 AM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 28, 10:54 AM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1054 AM MST Thu Feb 28 2019 .SHORT TERM...(Today and tonight) Issued at 423 AM MST Thu Feb 28 2019 Currently...cold conditions have spread across much of Southern Colorado early this morning. Temperatures range from the upper 40s at Walsenburg, to single digits out in Lamar. Locations over the mountains and along the lee slopes of the Eastern Mountains where winds are westerly have the warmest temperatures, where much of the Eastern Plains has light easterlies. Satellite imagery shows patchy fog across the Plains this morning. Today...starting to see the leading edge of upper level energy embedded in the zonal westerly flow aloft move into western Colorado. This should allow for decent mixing this afternoon helping to warm temperatures into the upper 50s to near 60 along the I-25 corridor, while lower 40s are expected near the Kansas border. Mixing should also allow winds to shift more westerly through the morning hours, spreading east across the Plains into this afternoon helping to scour out the cold air. Periods of light to moderate snow are expected over the Central Mountains through this afternoon with only minor accumulations expected. Otherwise dry conditions are expected to prevail across the region. Tonight...continued embedded energy in the westerly flow aloft will impact the region through tonight. It appears there could be the potential for strong gusty winds after midnight for the higher elevations, down into the lee slopes west of I-25. Not necessarily anticipating downslope winds, but gusts nearing 50 mph may be possible into Friday morning. This will need to be monitored. Stronger winds will also play a role in overnight lows, with temperatures staying warm along the lee slopes with 40s overnight, while 20s are expected across much of the Plains. Snow will also increase through the overnight hours along the Continental Divide. Periods of light to moderate snow are expected over the San Juan and La Garita ranges, while heavier snow is possible over the Central Mountains. Snow accumulations of 1 to 4 inches are possible over the Central Mountains. Mozley .LONG TERM...(Friday through Wednesday) Issued at 423 AM MST Thu Feb 28 2019 Friday through Saturday Morning: For the beginning of the long term period (starting Friday at 5AM), the synoptic overview has zonal upper flow over the southwest and a polar low propagating southeasterly from Saskatchewan towards the Manitoba. During this time period snow will continue to fall over the Sawatch Mountains and everywhere else will remain dry for Friday. There will be gusty west to southwesterly winds along the I- 25 corridor Friday afternoon, which will cause warm temperatures and low relative humidity values, and therefore near critical fire weather conditions. The RH values are still too high for a Red Flag Warning, but locally strong gusts will likely cause short periods of Red Flag conditions. Later on in the afternoon the polar low to the north will begin to affect the region by advecting a shallow cold air over the eastern plains. The shallow cold air should be cold enough to reach the point of saturation, therefore fog development seems likely during the overnight hours. The easterly component of the wind indicates upslope flow, therefore CCN development should occur, and therefore some freezing drizzle / very light snow is possible. One outcome to note is the power plant induced snowfall that occurs over Pueblo and Colorado Springs seems likely once again. The fog and drizzle should dissipate by the mid morning hours. Saturday and Sunday: A weak shortwave trough will propagate from west to east during this time period, which will bring mountains snow and the potential for snow over the eastern plains. The polar low will be over Manitoba and Ontario at this point in time, continuing to bring cold air and easterly flow over the region. The combination of the upper level trough passage and the surface easterly upslope flow is trending to create widespread light snow over the eastern plains. Snow totals over the Palmer Divide will be from 2-4 inches, Colorado Springs will be form 1-3 inches, Pueblo will be from 0-1 inches, the far eastern plains will be from 1-3 inches (further south you travel, the less snow will fall). The mountains will likely meet Winter Weather Advisory criteria with 6-10 inches expected. High temperatures on Sunday over the plains will remain below freezing, which is MUCH below average for this time of year. Monday through Thursday: On Monday temperatures will remain below freezing over the plains and the 40s over the San Luis Valley and the upper Arkansas River Valley. Lingering snow showers are still possible over the region, but confidence is low for that to verify, therefore snow has been excluded in the weather grids. Temperatures begin a warming trend on Tuesday (Tuesday will still be chilly) as a ridge begins to build over the region. Expect temperatures to reach the 50s and 60s once again on Wednesday and Thursday. Dry conditions are also expected through Thursday, but the next low pressure system is expected to bring snowfall over the mountains on Thursday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1044 AM MST Thu Feb 28 2019 VFR and dry conditions with high level scattered to broken cloud cover are forecast at the three TAF sites (KALS, KCOS, KPUB) over the next 24 hours. Some guidance hints at overnight fog developing at KALS, but this is low probability considering cloud cover overhead. Winds at KCOS and KPUB will increase slightly out of the south today, and may gust briefly up to 20-25 knots. Finally, high-res guidance hint at very light isolated showers over the plains this afternoon, which could very briefly move over/near KPUB or KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...SKELLY AVIATION...LINE
Hazardous weather outlook, Feb 28, 5:27 AM MST, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 527 AM MST Thu Feb 28 2019 COZ058>089-093>099-011230- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 527 AM MST Thu Feb 28 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Patchy fog will reduce visibilities over portions of the Plains this morning causing areas of hazardous travel conditions. Fog should dissipate by 10 am. Snow will continue over the Central Mountains this afternoon, before increasing along all of the Continental Divide tonight. Locations over the Central Mountains will likely see 1 to 4 inches with locally higher amounts possible. Lesser amounts are expected over the San Juan and La Garita Ranges. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Light to moderate snowfall will continue over the Continental Divide and spread to the eastern mountains through Tuesday. The best chance for snowfall over the plains will be Saturday afternoon through Sunday morning. The next chance for snow will be next Thursday and at this point in time will only be a snow event for the mountains. Fog mixed with freezing drizzle and very light snow is expected over the eastern plains Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible along the Continental Divide this afternoon and tonight. 88/SKELLY
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:01 PM MST | Winter Storm Warning | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more | 4 days |
| Feb 28, 3:01 PM MST | Winter Weather Advisory | PUB | Alamosa, Baca, Bent, Chaffee, Costilla, Crowley and 14 more | 4 days |
Nearby
Winter Storm Watches in Colorado, 2019Every winter storm watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.